Contrast Induced Nephropathy - CIN
Contrast-induced nephropathy is defined as impairment of renal function indicated by a rise in serum creatinine by more than 25% occurring within three days of intravascular contrast administration in the absence of another aetiology.
Contrast induced nephropathy (CIN) and its prevention is an area of emerging evidence and changing clinical practice. Our recommendations are informed by recent published evidence and best practice guidelines from expert bodies. A summary of selected reviews on this topic in the Further References and Resources section has been prepared for your interest. The Stacul paper is a good summary. The most recent paper in the Annals of Emergency Medicine claims that intravenous contrast was not associated with an increased frequency of acute kidney injury. Given this current state of evidence it would seem reasonable to continue to avoid needless imaging, avoid contrast when you can and hydrate patients adequately to get a good urine output, but not to delay imaging with contrast on the basis of the risk for worsening renal impairment.
You should do the following when considering a study with contrast:
- Is the study the right study, is it needed, is there an alternative with less risk?
- Is the patient stable, is resuscitation required, will they stay stable during the study?
- Does the patient have moderate or high risk for CIN? (see risk assessment and prevention strategies)
- Do you need the test at all?
- Do you need the contrast? If so, use as little as possible of that contrast.
- Many institutions have low contrast load protocols e.g. for CTPA.
- What type of contrast can be used? Iso or low osmolar is better for kidneys.